0
Abstract: Case Reports |

Acute Respiratory Distress Syndrome Related to Anti-thymocyte Globulin (Rabbit) Therapy for Recurrent Acute Lung Allograft Rejection FREE TO VIEW

Luisa F. Bazan, MD; Jackie Edgar, RN; Karen Rampp, RN; Kevin M. Chan, MD, FCCP
Author and Funding Information

Henry Ford Hospital, Detroit, MI


Chest


Chest. 2003;124(4_MeetingAbstracts):242S. doi:10.1378/chest.124.4_MeetingAbstracts.242S
Text Size: A A A
Published online

INTRODUCTION:  Anti-thymocyte globulin (rabbit) (thymoglobulin) can be effective in reversing steroid-resistant rejection of solid transplanted organs. This is a rare case report of ARDS related to thymoglobulin.

CASE PRESENTATION:  A 66 year-old male with a history of bilateral lung transplantation for emphysema developed steroid-resistant acute rejection. Thymoglobulin therapy was instituted. Fever, chills and malaise occurred after each infusion and thrombocytopenia and anemia later developed. Oral itraconazole was started for a bronchoalveolar lavage (BAL) culture positive to aspergillus 2 weeks before thymoglobulin. After the fourth dose of thymoglobulin, he developed worsening dyspnea and hypoxia. Chest radiograph (CXR) showed bilateral diffuse infiltrates that did not respond to diuresis. He progressed to acute respiratory failure and was intubated. There was no hemodynamic instability. PaO2/FiO2 ratio of 143, central venous pressure (CVP) of 7 mmHg and CXR were consistent with a picture of ARDS. All cultures were negative including BAL. Computed tomography of the chest showed bilateral ground glass opacities with slight peripheral sparing consistent with edema and inflammatory pneumonitis. He received broad spectrum antibiotics, antifungal therapy and high dose corticosteroids. He was extubated four days after the last thymoglobulin infusion despite a positive fluid balance of 8.5 liters.DISCUSSION: Only two cases of ARDS related to thymoglobulin have been described. The transfusion-related ARDS mechanism of leukoagglutinating and lymphocytotoxic antibodies in the transfused serum has been attributed to this complication. However, the theoretical basis for acute lung injury with thymoglobulin is unclear. The low CVP and recovery of the patient despite non-response to diuresis makes congestive heart failure an unlikely cause of his respiratory failure which seems better explained by an abnormal alveolar-capillary membrane permeability.

CONCLUSION:  Clinicians should be aware that the potential for acute lung injury exist in patients receving thymoglobulin.

DISCLOSURE:  L.F. Bazan, None.

Monday, October 27, 2003

4:15 PM - 5:45 PM

References

Walton G, et al. Antithymocyte globulin-induced adult respiratory distress syndrome.Arch Int Med.1998;158:1380. [CrossRef]
 
Dean N, et al. Adult respiratory distress syndrome related to antilymphocyte globulin therapy.Chest.1987;91:619–620. [CrossRef]
 

Figures

Tables

References

Walton G, et al. Antithymocyte globulin-induced adult respiratory distress syndrome.Arch Int Med.1998;158:1380. [CrossRef]
 
Dean N, et al. Adult respiratory distress syndrome related to antilymphocyte globulin therapy.Chest.1987;91:619–620. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543